Are you a teacher of young learners? Are you involved in young people’s extra-curricular activities? Then this workshop could be for you.
What is coding?
Code is a set of instructions (or rules) that computers can understand; it might be helpful to think of code as a recipe. People write code, code powers computers and computers power many everyday objects like phones, watches, microwaves and cars. Coding is what makes it possible for us to create computer software, apps and websites. Your browser, your OS, the apps on your phone, Facebook, and this website – they’re all made with code.
Why should my pupils learn to code?
Whatever subjects you normally teach, you and your learners are surrounded by modern digital technology. Much of the technological change has been driven by young people, and their creativity has never been more influential. Facebook, Google, and Youtube were started by people in their teens and twenties. Many jobs of the future will be in information technology, underpinning so many other sectors such as agriculture, tourism, telecommunications, and financial services.
Can I teach coding?
Even if you’ve never written a line of code in your life, don’t worry. This course will get you started one step at a time! This course will help you to encourage today’s young digital consumers to become tomorrow’s digital creators. It is based around Scratch, a popular system adopted by millions of young learners worldwide as it fosters youthful curiosity, promotes creativity, and provides a basis for lifelong programming learning. You’ll be truly amazed at how fast your learners get up to speed with coding skills!
How will coding be relevant in my classroom?
Coding in the classroom is linked to improved problem solving and analytical reasoning, and students who develop a mastery of coding have a natural ability and drive to construct, hypothesize, explore, experiment, evaluate, and draw conclusions.
This course is part of the Africa Code Week initiative – Together we can empower African youth with the coding skills they need to thrive in the 21st century workforce and become key actors of Africa’s economic development.
SIGN UP FOR A FREE WORKSHOP TODAY!
Scratch “Train the Trainer”coding workshops
FRIDAY, 22 JULY (one 90-minute time slot only)
15:00 – 16:30
SATURDAY, 23 JULY (four 90-minute time slots, choose one)
9:00 – 10:30, or 11:00 – 12:30, or 13:30 – 15:00, or 15:30 – 17:00
– Course Characteristics • Language: English • Duration: 90 minutes
– Target Audience • Teachers of 8-17 year olds • Parents of 8-17 year olds • Anyone interested in bringing new skills to children and teens.
– Course Requirements • There are no formal requirement for this course. • You do not need any previous programming experience!
Web Development workshops
FRIDAY, 22 JULY (one 3-hour time slot only)
14:30 – 17:30
SATURDAY, 23 JULY (two 3-hour time slots, choose one)
9:30 – 12:30, or 13:30 – 16:30
– Course Characteristics • Language: English • Duration: 3-hours
– Target Audience • Anyone that wants to learn how to create a website
– Course Requirements • There are no formal requirement for this course. • A basic understanding of databases and what coding languages are (do not need to know the languages themselves) • optimally a participant should have some computer science background.
NOTE FOR SCHOOLS: We welcome group bookings from your school and encourage your participation!
TRAINING VENUE: Cape Town Science Centre, 370B Main Road, Cape Town (just in front of the Groote Schuur Hospital)
FREE RESOURCES: All attendees will receive a USB stick with course notes and SCRATCH pre-loaded, Africa Code Week notepad and pen, Certificate of Training and refreshments.